TheLupusSite.com banner

1 - 5 of 5 Posts

·
Registered
Joined
·
279 Posts
Discussion Starter #1
hi

Anyone know if INR is low 1.4 (has been that 4 last month ) been tested every
week not shifted up yet should b 2.5 Someone mentioned (cant remember where) That they had clexine injections. I know that if Im hospitalised for procedure I have to stop warfarine then have these nasty stingy painful injections 4 three days b 4. Could i get blood clots?

dixy
 

·
Registered
Joined
·
14,661 Posts
Yes the INR is lower than it should be, 'thicker' so to speak, and could mean an increased risk of clots but why haven't they adjusted your warfarin?
If my husband's INR is too low they put up the dose and check it again after a week or two.

The clexane is another type of blood thinner, a sort of heparine. I don't know why heparin is used instead of warfarin when surgery is in question but maybe somebody else will be able to help with that. I hope you will have the chance to ask them about your concern - they should be willing to explain and discuss as each case is slightly different.
Good Luck
Clare
 

·
Registered
Joined
·
279 Posts
Discussion Starter #3
thanks Clare

they have been putting it up its just not shifting yet. Im on 10mg at moment

dixy
 

·
Registered
Joined
·
4,444 Posts
Warfarin affects the blood clotting ability for a much longer period of time after taking the pills than the effects of Heparin or similar injectible drug. They are better able to get the blood clotting ability back to normal for a surgery with the injections as they are shorter lasting... at least that is my understanding.

Your level of 1.4 indicates that your blood is just a little bit thinner than the normal value of 1.0. It can take a while to adjust the doses when just starting out, and since it is a longer lasting drug they don't want to up it too fast and then have it be too high a number as that is just as bad if not worse than too low a number.
 

·
Registered
Joined
·
14,661 Posts
A typical therapeutic level of Warfarin is an INR of 2.5, between 2 and 3. In some patients the blood needs to be thinner still - 3.5 to 4 to achieve the desired 'thinness' with alleviation of symptoms and reduction of clotting risks. If the INR is lower that the target, it means the blood isn't thinned enough thus risking clotting. If the INR is too high the risk is the opposite, bleeding.

INR stands for international normalised ratio. In this way of measuring anti coagulation therapy, 'normal' is '1'.An INR of 2 is 'half thick' and an INR of 3 is one third 'thick'. The higher the ratio the thinner the blood. 1.5 is too thick when the goal is 2.5. It is thinner than '1' but not thin enough.
The higher the number the thinner the blood.

Problems of heparin are that it has to be given by injection and can cause osteoporosis used long term
"Heparin is used in three main situations. Firstly, it is used in the immediate aftermath of thrombosis in view of its rapid action. Secondly, it is used around the time of surgery as its action can be switched on and off more quickly than Warfarin. Thirdly, it is used in pregnancy because Warfarin is toxic to the fetus so it is not used....., at least not in the first half "
(Hughes Syndrome Dr G Hughes)

I hope you can get it right soon Dixy. It seems that some drugs eg antibiotics , also alcohol and certain vegetables with Vitamin K, big changes of intake, can interfere with its working. So always report any changes in meds or for example supplements.

Good luck
Clare
 
1 - 5 of 5 Posts
Top